Wyoming, 2009

Hail and Damaging Wind in Wyoming, August 7 to 8, 2009

August 7 to 8, 2009 · NWS RIW · 10 events in 3 counties and zones

A large upper level low spinning slowly east from southern Idaho helped to trigger severe thunderstorms across the north half of Wyoming. Surface dew points in the 50s (degrees F), a favorable jet stream location, and a front sliding south from Montana all combined to set the stage for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$78,000
Crop damage
$25,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A large upper level low spinning slowly east from southern Idaho helped to trigger severe thunderstorms across the north half of Wyoming. Surface dew points in the 50s (degrees F), a favorable jet stream location, and a front sliding south from Montana all combined to set the stage for thunderstorms. The storms formed late in the afternoon and persisted through the evening and into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 7, 12:26 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 12:26 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
126 PM MDT FRI AUG 7 2009

.SHORT TERM...TONIGHT THROUGH MONDAY
AIRMASS IS DRYING QUICKLY ACROSS THE SERN ZONES WITH SURFACE
DEW POINTS PLUNGING INTO THE 20S ENDING. FARTHER NORTH...THE DEW
POINTS ARE IN THE MID 50S TO AROUND 60 WITH ONLY TEMPS HOLDING
SERIOUS CONVECTION FROM STARTING. LAPS ANALYSIS DOES SHOW THE CAP
THINNING ACROSS THE BASIN WITH NO CAP AROUND CODY OR COWLEY.
SOMEWHAT OF A BALANCING ACT WITH COOLER AIR COMING IN ON NLY FLOW
THROUGH THE EVENING. HOWEVER WITH THE JET STREAK MOVING UP FROM
THE SOUTH AND INTERACTING WITH THIS AREA AROUND 00Z...SEVERE
WEATHER MAY BREAK OUT. UPDATED THE ENTIRE NORTH TO A SEVERE RISK
THIS MORNING AND A POTENTIAL WATCH IS FORTH COMING. EVEN JOHNSON
COUNTY IS FINALLY STARTING TO WARM WITH CAPES UP TO 2000 J/KG
AROUND BYG AND ONLY A SMALL CIN TO ERODE. WIND RIVER BASIN IS ALSO
POTENTIALLY INTERESTING AS COLD FRONT MOVES THROUGH THIS EVENING
AND INTERACTS WITH INCREASING QG FORCING AND UPPER JET SUPPORT.
MOISTURE LEVELS INCREASE RAPIDLY THIS EVENING WITH FROPA BUT TEMPS
ALSO DROP. STRONG DYNAMICS COULD OVERCOME THE COOLER TEMPS. UPPER
LOW CONTINUES TO SLOW AND NOW LOOKS LIKE IT WONT MOVE THROUGH
UNTIL SATURDAY NIGHT INTO SUNDAY MORNING. FURTHER SOUTH TRACK WILL
ALSO ENHANCE PCPN CHANCES ACROSS AREAS NORTH OF TRACK AND HAVE
INCREASED POPS CONSIDERABLY FOR MUCH OF THE AREA FOR SATURDAY AND
SATURDAY NIGHT. COLD CORE IS EXPECTED TO MOVE ACROSS THE SOUTHWEST
SATURDAY EVENING AND INTO THE WINDS...NRN RED DESERT LATE SATURDAY
NIGHT WITH -15C H5 AIR AND NEAR 0C TEMPS AT H7. HAVE INDICATED
SOME ACCUMULATION AS LOW AS 8K FEET IN THE NW MTNS AND 9K FEET IN
THE WINDS. COULD SEE AN INCH OR TWO IN THE IN THE FIRST 1K AND 2
TO 4 INCHES ABOVE THAT. TROUGH MAY LINGER INTO SUNDAY MORNING WITH
SOME SHOWERS IN THE FAR EAST...OTHERWISE IT SHOULD BE A DRIER
PERIODS LATER SUNDAY AND MONDAY WITH WARMING TEMPERATURES.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MEDIUM RANGE MODELS SHOW WESTERLY FLOW AT THE BEGINNING OF THE
EXTENDED...WITH RIDGING DEVELOPING BY THURSDAY AND FRIDAY. THE MAIN
UPPER JET IS PROJECTED TO BE ACROSS SOUTHERN CANADA DURING THE
EXTENDED.  00Z GFS IS SHOWING MARGINAL MOISTURE...GENERALLY 0.50 OR
LESS OF PRECIPITABLE WATER...AND RELATIVELY STABLE ATMOSPHERE FOR
THE EXTENDED.  THEREFORE...WILL KEEP THE EXTENDED MAINLY DRY WITH
ONLY ISOLATED AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN.
00Z GFS AND ECMWF SHOW A SHORTWAVE MOVING THROUGH THE AREA
MONDAY...BUT WITH LIMITED MOISTURE WILL KEEP THE LOWER ELEVATIONS
DRY FOR NOW. BY THURSDAY/FRIDAY...MONSOONAL MOISTURE FROM THE FOUR CORNERS
RIDGE COULD BE SURGING NORTHWARD INTO THE AREA. WILL WAIT TO SEE
MORE CONSISTENCY IN THIS SCENARIO...BEFORE PUTTING WIDESPREAD POPS
ACROSS THE AREA. TEMPERATURES ARE EXPECTED TO HAVE A GRADUAL
WARMING TREND TO SLIGHTLY ABOVE AVERAGE TEMPS WEDNESDAY THROUGH
FRIDAY...AS THE RIDGE BEGINS TO BUILD OVER THE AREA.

&&

.AVIATION...
AS A STRONG UPPER LEVEL WEATHER DISTURBANCE TRACKS NORTHEAST THROUGH
A VERY UNSTABLE AIRMASS ACROSS WYOMING AHEAD OF AN APPROACHING LOW
PRESSURE CENTER IN NORTHERN CALIFORNIA... THERE IS THE POTENTIAL FOR
STRONG THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA THIS
EVENING...ESPECIALLY ACROSS WESTERN...NORTHERN AND SOUTHERN WYOMING.
MANY OF THESE STORMS WILL LIKELY CONTAIN HAIL...LOCALLY HEAVY
RAINFALL AND GUSTY 40 TO 50 MPH WINDS. KRIW AND KLND ARE THE LEAST
LIKELY SITES TO EXPERIENCE THESE CONDITIONS...HOWEVER ALL THE ALL
TAF SITES HAVE THE POTENTIAL TO EXPERIENCE THESE STRONGER STORMS.
THESE STORMS WILL LIKELY PRODUCE WIDELY SCATTERED IFR CONDITIONS AND
SCATTERED MVFR CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS. THESE
SHOWERS WILL LINGER PAST MIDNIGHT BUT GRADUALLY DECREASE IN
INTENSITY AFTER MIDNIGHT AS THEY SLOWLY EXIT TO THE EAST. AS THE
TROUGH OF LOW PRESSURE ASSOCIATED WITH THE APPROACHING
AFOREMENTIONED LOW PRESSURE CENTER APPROACHES WYOMING...NUMEROUS
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WESTERN AND NORTHERN
WYOMING FRIDAY ALONG WITH ISOLATED TO WIDELY SCATTERED COVERAGE
ELSEWHERE. ANY SHOWER ACTIVITY AFTER MIDNIGHT TONIGHT WILL LIKELY
CREATE ISOLATED IFR CONDITIONS AND WIDELY SCATTERED MVFR CONDITIONS
ALONG WITH SOME MOUNTAIN OBSCURATIONS.

&&

.FIRE WEATHER...
AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SPIN
AROUND IDAHO THROUGH SATURDAY MORNING BEFORE GRADUALLY MOVING INTO
SOUTHWEST WYOMING THIS AFTERNOON AND ACROSS CENTRAL WYOMING
SATURDAY NIGHT. A DRY SOUTHWEST WIND ACROSS THE SOUTHEASTERN ZONES
WILL MEET A COLD FRONT MOVING SOUTH FROM THE BIG HORN BASIN AND
JOHNSON COUNTY THIS EVENING FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ANOTHER FRONT WILL ALSO MOVE FROM WESTERN WYOMING
INTO CENTRAL WYOMING THIS EVENING WITH NUMEROUS MOUNTAIN SHOWERS
AND SOME THUNDERSTORMS. A FEW STORMS COULD BE SEVERE ACROSS THE
NORTH END OF THE DISTRICT THROUGH THIS EVENING. MUCH COOLER AIR
WILL BE USHERED IN TONIGHT AND SATURDAY WITH THE SNOW LEVEL
LOWERING TO 8000 FEET IN NORTHWEST MOUNTAINS AND 9000 FEET IN THE
WIND RIVER MOUNTAINS. SOME ACCUMULATION IS EXPECTED...ESPECIALLY
ABOVE 9000 TO 10000 FEET. SHOWERS AND SOME THUNDERSTORMS WILL BE
QUITE NUMEROUS ACROSS MUCH OF THE AREA SATURDAY INTO SATURDAY NIGHT.
THE FAR SOUTH WILL LIKELY SEE THE LEAST AMOUNT OF SHOWERS. SUNDAY AND
MONDAY WILL SEE A WARMING TREND WITH LITTLE OR NO CHANCE OF
PRECIPITATION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 7, 1:47 PM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MDT FRI AUG 7 2009

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
247 PM MDT FRI AUG 7 2009

...SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL AND NORTHEAST WYOMING
THROUGH 10 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE...ESPECIALLY ACROSS
NORTH CENTRAL AND NORTHEAST WYOMING.

BREEZY SOUTHWEST TO WEST WINDS...COMBINED WITH LOW RELATIVE HUMIDITY
COULD CREATE LOCALIZED EXTREME FIRE BEHAVIOR THIS AFTERNOON AND
EARLY EVENING OVER CENTRAL AND SOUTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSTABLE AIRMASS OVER THE REGION SATURDAY WILL ALLOW FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER AND DRIER AIR
WILL FOLLOW SUNDAY. SNOW IS ALSO EXPECTED OVER THE NORTHWEST
MOUNTAINS FRIDAY NIGHT AND SATURDAY WITH THE SNOW LEVEL BETWEEN 8500
AND 9500 FEET. SEVERAL INCHES OF SNOW IS EXPECTED ABOVE 9000 TO 10000
FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH
FROM THUNDERSTORMS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 7, 2:15 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
315 PM MDT FRI AUG 7 2009

WYZ012-013-023-024-072200-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-TETON AND GROS
VENTRE MOUNTAINS-
315 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND TETON COUNTIES UNTIL
400 PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF U.S. HWY 26/89 MILE MARKER
120...OR 19 MILES SOUTHWEST OF JACKSON...MOVING NORTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4322 11105 4343 11106 4349 11105 4341 11063
      4317 11089 4318 11106 4322 11106
TIME...MOT...LOC 2115Z 182DEG 9KT 4327 11101

LIPSON
Special weather statement, Aug 7, 2:26 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
326 PM MDT FRI AUG 7 2009

WYZ010-011-072300-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
326 PM MDT FRI AUG 7 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT...

EXPECT THUNDERSTORMS TO FORM OVER JOHNSON COUNTY THE REST OF THE
AFTERNOON. SOME OF THE STORMS MAY BECOME QUITE STRONG...PRODUCING
ONE HALF INCH DIAMETER HAIL...HEAVY RAIN AND WIND GUSTS TO 50 MPH.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN RIVERTON AT 1-800-211-1448.

AR
Special weather statement, Aug 7, 2:27 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT FRI AUG 7 2009

WYZ002>004-072215-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
327 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 415 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HWY 14/16/20 MILE MARKER 40...OR
13 MILES WEST OF CODY...MOVING NORTH AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES WEST OF STATE HWY 120 MILE MARKER 110 BY 340 PM MDT.
  NEAR HWY JCT 296 AND 120 BY 355 PM MDT.
  NEAR STATE HWY 120 MILE MARKER 120 BY 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. IF
YOU ARE IN ITS PATH...YOU SHOULD BE PREPARED FOR GUSTY
WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF A STURDY
STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE
WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4492 10926 4482 10889 4448 10921 4453 10946
TIME...MOT...LOC 2127Z 197DEG 17KT 4460 10930

LIPSON
Special weather statement, Aug 7, 2:39 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT FRI AUG 7 2009

WYZ003-004-072230-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
339 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 430 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STATE HWY 120 MILE MARKER 60...OR 6 MILES
NORTHWEST OF MEETEETSE...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  NEAR STATE HWY 120 MILE MARKER 60 BY 350 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4452 10878 4433 10861 4411 10891 4423 10910
TIME...MOT...LOC 2139Z 224DEG 12KT 4424 10892

LIPSON
Special weather statement, Aug 7, 2:45 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT FRI AUG 7 2009

WYZ010-011-072230-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
345 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 430 PM
MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF I90 EXIT 77...OR 24 MILES
SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 40 MPH ARE LIKELY
WITH THIS STORM.

RESIDENTS IN NORTHEASTERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF
I90 EXIT 77 AND I90 EXIT 82...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 74 AND
95.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4390 10602 4408 10653 4457 10620 4457 10602
      4455 10601 4418 10601 4417 10599 4400 10600
      4399 10599
TIME...MOT...LOC 2144Z 210DEG 27KT 4412 10636

AR
Special weather statement, Aug 7, 3:27 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
427 PM MDT FRI AUG 7 2009

WYZ010-011-072315-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
427 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 515 PM
MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I90 EXIT 73...OR 16 MILES EAST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...HEAVY RAIN AND WIND GUST AROUND 40 MPH ARE
LIKELY WITH THIS STORM.

RESIDENTS IN NORTHEASTERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF
I90 EXIT 66 TO EXIT 77...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4455 10638 4455 10602 4415 10629 4426 10658
TIME...MOT...LOC 2225Z 221DEG 17KT 4427 10641

AR

The radar

The Riverton/Lander radar (KRIW), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Horn

When
August 7, 3:44 PM MST
Where
Big Horn County, 3.69 mi SE of Burlington
Measured
1.25 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
44.418, -108.370

Hail of quarter to half dollar size fell at a ranch southeast of Burlington.

Hail, Big Horn

When
August 7, 3:51 PM MST
Where
Big Horn County, 2.27 mi NNW of Otto
Measured
1.25 in hail
Reported by
Public
Coordinates
44.428, -108.293

Half dollar sized hail struck a ranch near Otto.

Hail, Big Horn

When
August 7, 4:10 PM MST to 4:15 PM MST
Where
Big Horn County, 0.55 mi S of Greybull
Measured
2 in hail
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
44.492, -108.052

Hailstones of golf ball size were numerous at a residence in Greybull. Some stones reached two inches in diameter.

Hail, Big Horn

When
August 7, 4:15 PM MST
Where
Big Horn County, 0.45 mi SE of Greybull
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.495, -108.045

Hail of 2.00 to 2.50 inches was measured on the east side of the Greybull River above Greybull.

Hail, Big Horn

When
August 7, 4:17 PM MST
Where
Big Horn County, 1.31 mi ESE of Greybull
Measured
2 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.490, -108.027

Hail estimated at two inches in diameter dented the hood of a traveling vehicle. Most of the stones were the size of a half dollar coin.

Thunderstorm Wind, Big Horn

When
August 7, 4:24 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

Northwest wind gusted to 51 knots at the South Big Horn County Airport near Greybull.

Hail, Johnson

When
August 7, 9:20 PM MST to 9:25 PM MST
Where
Johnson County, 4.55 mi NW of Kaycee Gosney Arpt
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.771, -106.728

Hail of 1.75 to 2.00 inches in diameter fell at a ranch northwest of Kaycee on State Highway 191. The hail broke a vehicle window.

Hail, Johnson

When
August 7, 9:25 PM MST
Where
Johnson County, 1.77 mi ESE of Mayoworth
Measured
0.88 in hail
Reported by
Public
Coordinates
43.818, -106.769

Nickel sized hail fell near Mayoworth.

Hail, Johnson

When
August 7, 10:20 PM MST
Where
Johnson County, 28.4 mi ESE of Buffalo
Measured
1.75 in hail
Reported by
Public
Coordinates
44.214, -106.158

The Powder River Rest Area along Interstate 90 was bombarded with hail of nickel to golf ball size.

Hail, Natrona

When
August 8, 1:10 AM MST
Where
Natrona County, 3.69 mi N of Casper Harford Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.983, -106.333

Nickel sized hail occurred near the Ormsby Road exit on Interstate 25 north of Casper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181048, 181050, 181051, 181075, 181052, 181053, 181059, 181055, 181064, 181066.